Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 46, NWS Jackson, MS

June 17, 2008Kemper County, Lauderdale County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 17, 2008, 4:14 PM CDT for Kemper County, Lauderdale County, Mississippi. It was in force for 99 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 4:14 PM CDT (21:14 UTC)
Expired
Jun 17, 2008, 5:53 PM CDT
In force
99 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Kemper County, MS, Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 134 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:25 PM CDTFLASH FLOOD3 S Daleville, MSPARTS OF LIZELIA ROAD WERE FLOODED BY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1516 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 172116
FFWJAN
MSC069-075-172315-
/O.NEW.KJAN.FF.W.0046.080617T2114Z-080617T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI...
  NORTH CENTRAL LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE MERIDIAN NAVAL AIR STATION...

* UNTIL 615 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLACKWATER...PRISMATIC AND DALEVILLE

A STALLED CLUSTER OF THUNDERSTORMS HAS PRODUCED NEARLY 3 INCHES OF 
RAIN ACROSS NORTH CENTRAL LAUDERDALE COUNTY NEAR THE NAVAL AIR 
STATION. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE 
IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3246 8845 3240 8867 3264 8879 3267 8859
TIME...MOT...LOC 2114Z 180DEG 0KT 3254 8862

$$

CME
1 follow-up statement
000 
WGUS74 KJAN 172253
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
553 PM CDT TUE JUN 17 2008

MSC069-075-172303-
/O.CAN.KJAN.FF.W.0046.000000T0000Z-080617T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE MS-KEMPER MS-
553 PM CDT TUE JUN 17 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR KEMPER AND
LAUDERDALE COUNTIES...

LAT...LON 3246 8845 3240 8867 3264 8879 3267 8859
TIME...MOT...LOC 2253Z 180DEG 0KT 3254 8862

$$
BANNAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 4:00 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 17, 4:00 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT TUE JUN 17 2008

.SHORT TERM...COLD FRONT MOVING INTO THE REGION CURRENTLY SEEMS TO
EXTEND FROM WEST TO EAST ALONG (OR JUST SOUTH) OF THE HIGHWAY 82
CORRIDOR IN NORTHERN MS. HOWEVER...THE BEST LOW LEVEL CONVERGENCE
ASSOCIATED WITH THIS BOUNDARY REMAINS DISPLACED SOME 50 MILES TO THE
SOUTH WHERE ENOUGH LOW LEVEL MOISTURE IS POOLED TO FUEL AT LEAST
ISOLATED SHOWERS AND THUNDERSTORMS. CONVECTION THUS FAR HAS BEEN
MOST CONCENTRATED ACROSS EAST CENTRAL MS (NEAR MERIDIAN)...MAINLY
DUE TO HIGHEST AVAILABILITY OF LOWER ATMOSPHERIC MOISTURE. SOME
STORMS...MAINLY IN THE LATTER AREAS...HAVE ALSO BEEN QUITE POTENT
GIVEN ML CAPE VALUES OVER 2000 J/KG IN MANY CASES WITH A WEAK
DISTURBANCE ALOFT IN NORTHWEST FLOW PROVIDING A LITTLE ADDITIONAL
VERTICAL SUPPORT. LOOKS LIKE THE RISK FOR A STRAY SEVERE STORM WILL
REMAIN THROUGH EARLY THIS EVENING FOR LOCATIONS SOUTH OF I-20 (BUT
ESPECIALLY IN SOUTHEASTERN MS). WILL MENTION RISK IN THE HWO FOR
TONIGHT...BUT OVERALL WEATHER SITUATION DOES NOT APPEAR CAPABLE OF
WIDESPREAD SEVERE WEATHER AS WE GO INTO THIS EVENING. ALSO HAVE A
DOGGED MCS (MESOSCALE CONVECTIVE SYSTEM) COMING UP TO THE SABINE
RIVER CURRENTLY. THIS SYSTEM HAS MADE IT FURTHER EAST THAN IT WAS
SUPPOSED TO...BUT ITS EFFORTS TO RUN THROUGH THE HEART OF AN 850
MB RIDGE AXIS SHOULD PROVE FUTILE. THIS WILL KEEP SYSTEM HEADED
MAINLY SOUTHWEST OF MY CWA...ALTHOUGH SOME DEBRIS SHOWERS OR STORMS
COULD BRUSH FAR SOUTHWEST ZONES THROUGH LATE EVENING.

THE MINOR THREAT FROM WAYWARD CONVECTIVE SYSTEMS ORIGINATING IN THE
PLAINS WILL PERSIST WEDNESDAY AND INTO WEDNESDAY NIGHT.
HOWEVER...THE OVERALL ATMOSPHERIC SITUATION SHOULD BE QUITE SIMILAR
TO TODAY...MEANING THE 850 MB RIDGE AXIS SHOULD BE PLANTED JUST TO
OUR WEST/SOUTHWEST AND THEREBY DEFLECTING ACTIVITY OFF TO OUR
SOUTHWEST OR NORTH. ON THE POSSIBLE CHANCE THAT MODELS HAVE
MISCALCULATED THE LOCATION OF THIS RIDGE...I HAVE INCLUDED 10 TO
15 POPS IN FOR WESTERN ZONES BOTH OF THESE PERIODS. FORECAST THROUGH
WEDNESDAY NIGHT LOOKS RATHER DRY OTHERWISE SINCE DRY AIR BEHIND THE
COLD FRONT COMING IN TONIGHT WILL EFFECTIVELY ERADICATE CONVECTIVE
POTENTIAL FOR THE REGION INTO PROBABLY THURSDAY. THIS DRIER (AND
MARGINALLY COOLER) AIR WILL BE SOME RELIEF LATER TONIGHT THROUGH
TOMORROW NIGHT WERE MANY LOCATIONS WILL SEE LOWS GETTING WELL DOWN
INTO THE 60S AND HIGHS REMAINING SHY OF THE 90 DEGREE MARK ARE NOT
OUT OF THE QUESTION.

REMAINED GENERALLY CLOSE TO GUIDANCE POPS AND TEMPS THROUGH 36
HOURS...BUT I DID INCORPORATE MINOR TWEAKS IN MENTIONED DIRECTIONS
IN EFFORT TO IMPROVE ACCURACY. /BB/

.LONG TERM...THURSDAY THROUGH TUESDAY. THERE WERE A FEW CHANGES IN
THE NEAR TERM...MAINLY TO THE POPS THURSDAY AND FRIDAY. SEE MORE
CHANGES COMING FOR THE WEEKEND...WITH THE MODELS BACKING OFF ON THE
RAIN FOR SATURDAY. FOR NOW WILL ONLY ADJUST POPS AND MAYBE TEMPS
THURSDAY AND FRIDAY. NAM/GFS/EURO ALL SUGGEST A COMPLEX WILL MOVE
TOWARD THE AREA BETWEEN THURSDAY NIGHT AND FRIDAY NIGHT. THERE WERE
SOME TIMING DIFFERENCES. WILL PROBABLY USE A BLEND OF THE NAM/GFS
SOLUTIONS FOR THE TIMING. RIGHT NOW...THE MODELS SUGGEST THE SYSTEM
WILL MAINLY IMPACT THE NORTHERN ZONES. WILL NOT MAKE ANY CHANGES
BEYOND FRIDAY.

THE UPPER RIDGE REMAINS TO THE SOUTHWEST...WITH THE UPPER LOW
SPINNING OVER THE GREAT LAKES...SO THE AREA WILL REMAIN IN THE
NORTHWEST FLOW. BY THURSDAY...THE RIDGE AXIS WILL BE PUSHING
EAST...ALLOWING MORE UPPER LEVEL DISTURBANCES TO DROP INTO THE
ARKLAMS. IN ADDITION TO THE UPPER LEVEL FEATURES...A WEAK COLD FRONT
WILL BE PUSHED INTO THE CWA THURSDAY NIGHT AND STALL OVER THE AREA
THROUGH FRIDAY. SOUNDINGS SHOW INSTABILITY AND MOISTURE INCREASING
ACROSS THE NORTH AFTER MIDNIGHT..SO MAINTAINED THE HIGHER POPS
DURING THAT PERIOD. LAPSE RATES WERE ALSO GOOD...SO CAN NOT RULE OUT
THE POTENTIAL FOR HAIL AND WIND ACROSS THE NORTHERN ZONES THURSDAY
NIGHT INTO EARLY FRIDAY. WILL LEAVE A MENTION OF SEVERE IN THE HWO.
WITH THE BOUNDARY STALLED ACROSS THE NORTH...EXPECT TO SEE STORMS
LINGERING INTO THE AFTERNOON. THE GFS SHOWS THE BOUNDARY SINKING
SOUTH TOWARD THE COAST AND THE RAIN ENDING ACROSS THE CWA BY
SATURDAY AFTERNOON FOR THE MOST PART. THERE MAY BE SOME ACTIVITY
LINGERING AROUND THE SOUTH THROUGH THE WEEKEND...WITH THE BOUNDARY
HANGING UP ALONG THE COAST. ANOTHER DISTURBANCE DROPS INTO THE MID
SOUTH LATE SUNDAY ALONG A BOUNDARY MOVING THROUGH THE CENTRAL
US...BUT IT SEEMS TO REMAIN WELL NORTH OF THE CWA. MAY SEE ANOTHER
FRONT DROP INTO THE AREA AROUND MONDAY AFTERNOON. WITH THE CWA BACK
IN THE NORTHWEST FLOW...MAY SEE A FEW DISTURBANCES DROP INTO THE
AREA MONDAY AND TUESDAY. RAIN CHANCES FOR NEXT WEEK DID NOT LOOK
PROMISING.

&&

.AVIATION...EXPECT ISOLATED SHOWERS AND STORMS ALONG AND SOUTH OF
I-20 THROUGH EARLY THIS EVENING...WITH MOST ACTIVITY GONE BEFORE
MIDNIGHT. DRY AIR COMING SOUTH TONIGHT SHOULD REALLY LIMIT THE
POTENTIAL FOR ANY STRATUS OR FOG TO HBG. OTHERWISE...EXPECT VFR
CONDITIONS TOMORROW WITH ONLY HIGH CLOUDS FROM UPSTREAM CONVECTION
SPILLING EAST AT TIMES. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       65  91  61  90 /   8   4   6   9
MERIDIAN      62  90  59  90 /  10   3   5   7
VICKSBURG     66  91  65  92 /   9   8  11  11
HATTIESBURG   67  93  65  92 /  12   5   7   8
NATCHEZ       67  90  66  90 /  15  13  13  11
GREENVILLE    63  90  65  88 /   8   5   8  23
GREENWOOD     62  89  63  87 /   5   3   5  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM:50
LONG TERM: 7
Hazardous weather outlook, Jun 17, 3:51 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT TUE JUN 17 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
351 PM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTHERN MISSISSIPPI AND NORTHEAST LOUISIANA THROUGH THE
REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE
MAIN AREAS AFFECTED WILL LIE ALONG AND SOUTH OF MERIDIAN...TO CRYSTAL
SPRINGS...TO WINNSBORO LOUISIANA LINE. THE PRIMARY SEVERE WEATHER
RISK WITH THESE STORMS WILL BE PENNY SIZE HAIL AND DAMAGING WIND
GUSTS TO 60 MPH.

A WEAK COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS THE REGION
LATE TODAY. THE COMBINATION OF AN UNSTABLE AIRMASS SOUTH OF
INTERSTATE TWENTY AND ATMOSPHERIC FORCING FROM THE INCOMING COLD
FRONT SHOULD BE ENOUGH TO GENERATE AT LEAST A FEW SEVERE
THUNDERSTORMS THROUGH 8 OR 9 PM THIS EVENING. THE GREATEST RISK FOR
SEVERE WEATHER WILL EXIST ACROSS SOUTHEAST MISSISSIPPI WHERE BRIEF
PERIODS OF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR THE ENTIRE
OUTLOOK AREA THURSDAY NIGHT INTO FRIDAY. AN UPPER LEVEL DISTURBANCE
AND COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST THURSDAY
NIGHT. THE BOUNDARY WILL SLOWLY MOVE SOUTH ACROSS THE REGION
GENERATING THUNDERSTORMS ACROSS THE ARKLAMS THROUGH FRIDAY
AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50/07

In the hours before

Special weather statement, Jun 17, 2:18 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CDT TUE JUN 17 2008

MSZ052-171950-
LAUDERDALE MS-
218 PM CDT TUE JUN 17 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MARTIN AT 218 PM CDT...MOVING
SOUTHEAST AT 12 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN NORTHWEST LAUDERDALE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

CME
Special weather statement, Jun 17, 3:14 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT TUE JUN 17 2008

MSZ058-172030-
CLARKE MS-
314 PM CDT TUE JUN 17 2008

OUTFLOW FROM A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED OVER STONEWALL AT 314 PM CDT...MOVING SOUTH AT 24
MPH. THE ACTUAL THUNDERSTORM IS DISPLACED SEVERAL MILES TO THE NORTH
OVER SOUTHERN LAUDERDALE COUNTY. HOWEVER...GUSTY WINDS WILL PUSH
THROUGH PORTION OF CLARKE COUNTY WELL AWAY FROM THE THUNDERSTORM.

PEOPLE IN CLARKE COUNTY...INCLUDING THE CITY OF QUITMAN...SHOULD
MONITOR THIS STORM CLOSELY.

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:37 PM CDTSevere Thunderstorm WarningJANLauderdale38 min
Jun 17, 3:12 PM CDTSevere Thunderstorm WarningJANLauderdale30 min
Jun 17, 4:45 PM CDTFlash Flood WarningJANNewton68 min
Jun 17, 5:08 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Lamar29 min
Jun 17, 5:30 PM CDTSevere Thunderstorm WarningJANSmith31 min
Jun 17, 6:19 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence26 min
Jun 17, 6:23 PM CDTSevere Thunderstorm WarningJANLamar37 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.